Skip to main content
main-content
Top

10-08-2018 | Psychological support | EASD 2018 | News

Negative insulin experiences impact its use in people with type 2 diabetes

medwireNews: Patients with type 2 diabetes are deterred from initiating or persisting with basal insulin by their own or others’ previous negative experiences, show the findings of the EMOTION study.

The research, presented as a poster by Lawrence Fisher (University of California, San Francisco, USA) at the 54th EASD Annual Meeting in Berlin, Germany, involved 594 adults with insulin-dependent type 2 diabetes from seven countries who completed an online survey. Their average age was 53.3 years and the average time since diabetes diagnosis was 8.2 years.

Watch Lori Berard discuss the EMOTION findings.

In all, 48% of patients had delayed insulin initiation, and two factors were significantly and independently associated with delay: shorter duration of diabetes and having previously experienced at least one severe hypoglycemic episode.

And 11% of patients had at some point interrupted their insulin treatment for 7 days or more. Factors significantly associated with this were younger age, having a healthy BMI, previous severe hypoglycemia, and previous use of injectable diabetes medications.

Also, among 257 participants who had witnessed people close to them using insulin, those who felt insulin use had a neutral or negative effect on their family member or friend’s mood were 3.79- to 5.90-fold more likely to interrupt their insulin use than those who felt the effect had been positive.

The researchers noted that healthcare providers may be most concerned when patients delay starting insulin, but stress that their study findings show that treatment interruption is also an issue that patients should be monitored for, especially younger patients with previous severe hypoglycemic events.

They added that having discussions with patients about type 2 diabetes “history, experience and context at the outset might be crucial in reducing both delays and interruptions in basal insulin use.”

By Eleanor McDermid

medwireNews is an independent medical news service provided by Springer Healthcare. © 2018 Springer Healthcare part of the Springer Nature group

Related topics

More on this topic